Thunderstorm Wind, Franklin
- When
- August 24, 12:21 PM CST
- Where
- Franklin County, 0.69 mi S of Hampton Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.720, -93.230
A hot an humid air mass settled across the area with plenty of ambient instability available. As a complex of storms moved across Minnesota in the morning hours they put out an outflow boundary that moved into northern Iowa in the early afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A hot an humid air mass settled across the area with plenty of ambient instability available. As a complex of storms moved across Minnesota in the morning hours they put out an outflow boundary that moved into northern Iowa in the early afternoon. This provided just enough lift within such an unstable environment to initiate two main clusters of thunderstorms, producing some small hail along with gusty winds that caused tree and minor structural damage in north central Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 24, 11:50 AM CST, 31 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1250 PM CDT Tue Aug 24 2021 ...Updated Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 426 AM CDT Tue Aug 24 2021 Forecast highlights: -Heat and humidity producing headlines today with an ongoing heat threat in place much of the week across southern Iowa. -Chances for thunderstorms remain in the forecast almost daily for the next several days. Highest threat in the north this week. A warm and humid airmass has become established across much of Iowa early this morning with temperatures holding in the mid to upper 70s. A few stay showers passed through far northern Iowa early this morning but the main activity is organizing across Minnesota with a strengthening progressive system. The bulk of this activity is expected to remain north of the forecast area over the next several hours, however a few storms may develop within the low level inflow across far northern Iowa this morning. Otherwise, hot and humid conditions are expected for much of southern into central Iowa today. Evapotranspiration continues to add moisture into the low levels with dewpoints in the mid to upper 70s expected. Therefore, heat index values of 100-110 are expected this afternoon across much of the forecast area with the southern half reaching advisory criteria. Some expansion was needed in west central Iowa and added counties in this area with 105 heat index values likely in Denison and Carroll. The tail end of the convective system in Minnesota may still edge into the far north per a few CAMs although output remains inconsistent. It appears much of the area is capped into this afternoon with little forcing, therefore much of today is expected to be dry. However, a weak shortwave arrives by this evening with some minor forcing which is likely to be sufficient for some convective development this evening in western Iowa. Despite impressive instability values, mid level flow remains around 15- 20kts limiting deeper convective shear and widespread organization. However, given the instability some limited threat still exists for a downburst or hail development with the initial strong updrafts. Boundary sinks into the north on Wednesday with movement back north by the end of the week. There remains decent uncertainty in the outcome of the forecast during the week given the daily convection producing outflow boundaries which impact subsequent convection- therefore confidence in any given solution is low. The heat and humidity appear likely to continue in at least the southern third of Iowa through much of the work week and into the weekend before some relief and additional heat headlines may be needed. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1241 PM CDT Tue Aug 24 2021 Strong to severe storm to possible impact MCW through 19z. Wind gusts to 40-50 knots will be possible. Otherwise, looking at VFR conditions for the other TAF sites with just some decent WAA this afternoon. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT this evening for IAZ044>050-057>062- 070>075-081>086-092>097. && DISCUSSION...Cogil AVIATION...Podrazik
Hazardous Weather Outlook National Weather Service Des Moines IA 310 AM CDT Tue Aug 24 2021 IAZ044>050-057>062-070>075-081>086-092>097-250815- Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie- Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion- Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold- Decatur-Wayne-Appanoose-Davis- 310 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A Heat Advisory is in effect for the area today. Please visit weather.gov/desmoines for more information. Chances for storms will move through the state tonight. A few strong to severe storms cannot be ruled out, with hail and wind the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms continue through the week and into the weekend. A few strong to severe storms may be possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few instances through the week. IAZ004>007-015>017-023>028-033>039-250815- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk- 310 AM CDT Tue Aug 24 2021 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Chances for storms will move through the state tonight. A few strong to severe storms cannot be ruled out, with hail and wind the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic chances for storms continue through the week and into the weekend. A few strong to severe storms may be possible along with locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters may be needed in a few instances through the week. CURTIS
Special Weather Statement
National Weather Service Des Moines IA
1106 AM CDT Tue Aug 24 2021
IAZ004-005-015-241630-
Palo Alto IA-Kossuth IA-Emmet IA-
1106 AM CDT Tue Aug 24 2021
...Strong thunderstorms will impact portions of Emmet, western
Kossuth and northern Palo Alto Counties through 1130 AM CDT...
At 1106 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iowa Lake to near Emmetsburg. Movement was
east at 45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Iowa Lake around 1110 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9419 4302 9424 4313 9491 4350 9491
TIME...MOT...LOC 1606Z 273DEG 39KT 4353 9446 4314 9478
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KrullSpecial Weather Statement
National Weather Service Des Moines IA
1130 AM CDT Tue Aug 24 2021
IAZ005-006-016-241715-
Kossuth IA-Winnebago IA-Hancock IA-
1130 AM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Kossuth, northern
Hancock and Winnebago Counties through 1215 PM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm near
Union Slogh, or 15 miles north of Algona, moving east at 55 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forest City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9350 4307 9351 4310 9441 4350 9439
TIME...MOT...LOC 1629Z 272DEG 49KT 4330 9419
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KrullSpecial Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Tue Aug 24 2021
IAZ006-007-016-017-241815-
Cerro Gordo IA-Winnebago IA-Worth IA-Hancock IA-
1207 PM CDT Tue Aug 24 2021
...A strong thunderstorm will impact portions of Worth, Hancock,
Cerro Gordo and eastern Winnebago Counties through 115 PM CDT...
At 1207 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, or 7 miles southwest of Forest City, moving east at 55
mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Garner around 1215 PM CDT.
Clear Lake around 1225 PM CDT.
Other locations in the path of this storm include Mason City
Municipal Airport, Mason City and Nora Springs.
This includes Interstate 35 between mile markers 179 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4291 9303 4291 9397 4311 9397 4350 9364
4350 9302
TIME...MOT...LOC 1707Z 270DEG 47KT 4318 9374
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KrullPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1246 PM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM TSTM WND GST BRITT 43.10N 93.80W
08/24/2021 E50 MPH HANCOCK IA LAW ENFORCEMENT
SMALL BRANCHES OFF TREES, WITH ESTIMATED
GUSTS BETWEEN 40-50MPH.
&&
ASThe Des Moines radar (KDMX), 117 km away, was scanning. The volume nearest the first event began at 18:18 UTC.
11 thunderstorm wind, 1 hail. Local standard time, as filed.
Public estimated winds at 50 to 60 mph with pea sized hail.
Public estimated 60 mph winds.
Emergency Manager reported tree limbs and a few power lines downed. Ponding observed on area roadways.
Crops flattened and trees down about 1 mile west of Readlyn.
Semi trailer turned over, bin blown into field, and bin roof blown off. Crops flattened and branches on houses. Time estimated by radar.
Trees down along highway 188. Time estimated by radar.
Reports of trees downed and semi overturned in the Tripoli area.
Large tree limbs broken and heavy wood pen shifted. Time estimated by radar.
Trained spotter reported nickel sized hail and sustained 30 mph winds.
Off duty officers reported damage to their home including shingles off and trees down. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978526, 978527, 978528, 978529, 978531, 978532, 978533, 978534, 978535, 978536, 978537, 978538.